The possibility that the myocardium and coronary vessels might be directly involved in anaphylactic reactions is illustrated by a case history. A man 74 years of age without anamnesis of heart disease had normal blood pressure, heart sounds, pulse rate, and other cardiovascular functions until he received 600,000 units of penicillin in preparation for a cataract operation. During the state of anaphylactic shock which suddenly developed, an electrocardiogram was obtained; another was obtained 50 minutes after the first while the patient was regaining consciousness and a giant urticaria was appearing over the entire body. The third electrocardiogram was obtained three weeks later. It showed evidence of a satisfactory cardiovascular status, despite the persistence of disorientation, with other evidence that cerebral injury had resulted from the severe collapse. It is suggested that the heart muscle participates in tissue sensitization and that this phenomenon may explain some instances of sudden death.
Bernreiter M. ELECTROCARDIOGRAM OF PATIENT IN ANAPHYLACTIC SHOCK. JAMA. 1959;170(14):1628–1630. doi:10.1001/jama.1959.03010140008003
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: